Alert archive / Oklahoma / Tornado Warnings in 2023
Tornado Warning 76, NWS Norman, OK
NWS Norman, OK issued this tornado warning at May 12, 2023, 8:57 PM CDT for Kay County, Noble County, Oklahoma. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 12, 2023, 8:57 PM CDT (01:57 UTC)
- Expired
- May 12, 2023, 9:16 PM CDT
- In force
- 19 min
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.25 in
Counties Kay County, OK, Noble County, OK
The radar
The Vance AFB radar (KVNX), 97 km from the middle of the area, began a volume at 02:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 12, 3:39 PM CDT | Severe Thunderstorm Watch | SPC | 10 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 2.0 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3755 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 1086 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 6.5
The text
As transmitted.
279
WFUS54 KOUN 130157
TOROUN
OKC071-103-130245-
/O.NEW.KOUN.TO.W.0076.230513T0157Z-230513T0245Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Norman OK
857 PM CDT Fri May 12 2023
The National Weather Service in Norman has issued a
* Tornado Warning for...
South central Kay County in northern Oklahoma...
Northeastern Noble County in northern Oklahoma...
* Until 945 PM CDT.
* At 857 PM CDT, a severe thunderstorm capable of producing a tornado
was located 4 miles north of Marland, moving east at 20 mph.
HAZARD...Tornado and half dollar size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Marland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a storm shelter, safe room or an interior
room on the lowest floor of a sturdy building. Avoid windows. If you
are outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.
&&
LAT...LON 3668 9706 3666 9706 3664 9705 3660 9704
3659 9706 3658 9702 3659 9695 3653 9696
3654 9697 3653 9700 3659 9727 3669 9724
TIME...MOT...LOC 0157Z 275DEG 19KT 3662 9715
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
$$
Ware1 follow-up statement
274
WWUS54 KOUN 130216
SVSOUN
Severe Weather Statement
National Weather Service Norman OK
916 PM CDT Fri May 12 2023
OKC071-103-130226-
/O.CAN.KOUN.TO.W.0076.000000T0000Z-230513T0245Z/
Kay OK-Noble OK-
916 PM CDT Fri May 12 2023
...THE TORNADO WARNING FOR SOUTH CENTRAL KAY AND NORTHEASTERN NOBLE
COUNTIES IS CANCELLED...
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.
Remember, a Severe Thunderstorm Warning still remains in effect for
southern Kay and northern Noble counties.
LAT...LON 3668 9706 3666 9706 3664 9705 3660 9704
3659 9706 3658 9702 3659 9695 3653 9696
3654 9697 3653 9700 3659 9727 3669 9724
TIME...MOT...LOC 0212Z 275DEG 19KT 3661 9702
$$
WareWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at May 12, 6:20 PM CDT, 2 hours 37 minutes earlier.
Area forecast discussion, May 12, 6:20 PM CDT, 2 hours 37 minutes before
Area Forecast Discussion National Weather Service Norman OK 620 PM CDT Fri May 12 2023 ...New AVIATION... .SHORT TERM... (This evening through Saturday) Issued at 1254 PM CDT Fri May 12 2023 There is a strong chance that the most impactful hydrologic event of the spring gets going tonight and lasts through the rest of the weekend. Flooding concerns will begin across central and southeastern Oklahoma this evening before shifting to western north Texas and southwest Oklahoma by tomorrow afternoon. Convection will be in an upscale phase as the short term period begins tonight south and east of I-44. The severe threat should diminish after dark as surface-based capping increases. However, the threat for thunderstorms and heavy rain will continue into the overnight period, shifting slowly as cold pool propagation drives the MCS southeastward. Another round of storms is expected to develop across the Texas Hill Country tonight and grow upscale into an MCS. This round of storms may clip our western north Texas counties, but it is more likely that the stratiform region will trail over that area toward daybreak with several hours of steady to moderate rain. Although it is always a fool's game to predict MCS decay, the region of storms should either decay or depart our area by daybreak tomorrow with a brief lull in the action. A cutoff low will begin to approach from the south-southwest tomorrow as the long-awaited STJ influence arrives. 500 mb flow will increase to about 35 knots and PWATS will increase to about 1.5 to 1.7 inches, at or exceeding the daily maximum climatology for the region for mid-May. The synoptic pattern and extreme moisture would suggest highly efficient rainfall process with 2+ inches per hour possible within thunderstorms. Those storms should develop along and south of a warm front that will return slowly northward across the area in advance of a weak surface low along the Caprock. Deep-layer shear will only be in the range of 25 knots, but all of that shear will be contained within the lowest 2 kilometers. That, combined with extremely humid boundary layers, will promote an environment favorable for tropical- type miniature supercells, with very high low-level instability potentially favoring the threat of short-lived, weak tornadoes. Storm chances will be greatest near the surface low across southwest and west central Oklahoma. Meister && .LONG TERM... (Saturday night through next Thursday) Issued at 1254 PM CDT Fri May 12 2023 The low pressure will begin to occlude and weaken as it lifts tomorrow night, but the warm front will likely make it up to the Oklahoma/Kansas border by daybreak Sunday. The threat for warm sector convection and flooding will continue area-wide, especially near the OK/TX panhandle border. Medium-range guidance depicts another impulse from the southern stream ejecting due north out of central Texas into our area Sunday afternoon. The NAM shows a stronger frontal intrusion into our northern forecast area Sunday afternoon, which may be the trigger for yet another round of showers and thunderstorms. By this point, saturated soils should be prevalent across much of the area, with flash flood guidance dropping to the point where hydro concerns may continue. While instability will not be as strong as it is today, 1,500 J/kg of CAPE will continue to promote redevelopment. The front will begin to drift south again on Monday, with residual storm chances along and southeast of I-44 once more. After that, a dominant surface high across the central Plains should keep moisture down for the next several days, although low storm chances will continue. Highs will be below average for much of the long term period. Meister && .AVIATION... (00Z TAFS) Issued at 612 PM CDT Fri May 12 2023 Thunderstorms are ongoing over PNC at the moment, while others are just west of SWO, OKC, OUN, and SPS. While they are struggling to grow upscale like anticipated, it is still possible that a line of storms moves south and east across these sites early tonight with large hail and gusty winds. Another wave of showers and thunderstorms will pass across the western half of Oklahoma and western north Texas tomorrow afternoon and evening in advance of a surface low. Ceilings in that area will briefly drop to MVFR, and potentially IFR in western north Texas. Meister && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 63 78 63 76 / 40 70 70 80 Hobart OK 63 76 61 76 / 60 90 80 80 Wichita Falls TX 65 76 63 77 / 70 90 70 70 Gage OK 58 80 58 75 / 20 40 80 80 Ponca City OK 62 84 63 80 / 20 30 60 80 Durant OK 67 83 65 82 / 50 70 50 50 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...Flood Watch through Sunday evening for OKZ021>048-050>052. TX...Flood Watch through Sunday evening for TXZ083>090. && SHORT TERM...04 LONG TERM....04 AVIATION...04
Hazardous weather outlook, May 12, 1:09 PM CDT, 7 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Norman OK 109 PM CDT Fri May 12 2023 OKZ004>048-050>052-TXZ083>090-131815- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 109 PM CDT Fri May 12 2023 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Today and Tonight... .Thunderstorms... Thunderstorms are expected this afternoon and evening. Initial development will likely be in central and southwest Oklahoma, with a risk of large hail and damaging winds. Storms will grow into a line as they move southeastward into southeast Oklahoma, with damaging winds becoming the primary risk. .Heavy Rain... Slow moving thunderstorms this afternoon into the early evening may lead to areas of flash flooding. A flood watch is in effect for western north Texas and the southern half of Oklahoma. .DAYS TWO THROUGH SEVEN...Saturday through Thursday... .Thunderstorms... Thunderstorms will be possible every day from Saturday through Thursday. On Saturday, a few strong to severe storms will be possible with damaging winds and large hail the hazards. Flooding will be a concern as well Saturday and Sunday, especially across western north Texas and the southern half of Oklahoma. .Heavy Rain... A flood watch is in effect across western north Texas and the southern half of Oklahoma for Saturday and Sunday. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
In the hours before
Local storm report, May 12, 7:22 PM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
722 PM CDT FRI MAY 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0722 PM HAIL 4 S LOYAL 35.91N 98.12W
05/12/2023 E2.50 INCH KINGFISHER OK BROADCAST MEDIA
&&
JHLocal storm report, May 12, 8:03 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
803 PM CDT FRI MAY 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0803 PM HAIL TONKAWA 36.68N 97.31W
05/12/2023 E1.75 INCH KAY OK EMERGENCY MNGR
&&
JHLocal storm report, May 12, 8:04 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
804 PM CDT FRI MAY 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0803 PM HAIL 4 SW ARCHER CITY 33.55N 98.67W
05/12/2023 E1.75 INCH ARCHER TX PUBLIC
&&
JHSpecial weather statement, May 12, 8:22 PM CDT, 35 minutes before
Special Weather Statement
National Weather Service Norman OK
822 PM CDT Fri May 12 2023
TXZ086-089-130145-
Wichita TX-Archer TX-
822 PM CDT Fri May 12 2023
...A strong thunderstorm will impact portions of northwestern Archer
and southwestern Wichita Counties through 845 PM CDT...
At 821 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles southwest of Iowa Park, moving east at 5 mph.
HAZARD...Wind gusts of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Southwestern Wichita Falls, Iowa Park, Holliday, Mankins, and
Pleasant Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3377 9893 3406 9887 3406 9862 3376 9858
TIME...MOT...LOC 0121Z 256DEG 4KT 3391 9874
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
MDULocal storm report, May 12, 8:30 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
830 PM CDT FRI MAY 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0824 PM HAIL TONKAWA 36.68N 97.31W
05/12/2023 E2.00 INCH KAY OK TRAINED SPOTTER
&&
JHLocal storm report, May 12, 8:34 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
834 PM CDT FRI MAY 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0807 PM TORNADO 3 SW TONKAWA 36.65N 97.35W
05/12/2023 KAY OK BROADCAST MEDIA
VIA TWITTER/NWSCHAT.
&&
JHThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 7:02 PM CDT | Special Weather Statement | OUN | Kay | 28 min |
| May 12, 7:11 PM CDT | Severe Thunderstorm Warning | OUN | Kay | 49 min |
| May 12, 7:38 PM CDT | Areal Flood Advisory | OUN | Kay | 3 hr |
| May 12, 7:55 PM CDT | Severe Thunderstorm Warning | OUN | Kay, Noble | 50 min |
| May 12, 8:07 PM CDT | Tornado Warning | OUN | Kay, Noble | 23 min |
| May 12, 8:08 PM CDT | Areal Flood Advisory | OUN | Kay | 3 hr |
| May 12, 8:16 PM CDT | Tornado Warning | OUN | Kay, Noble | 29 min |
| May 12, 8:25 PM CDT | Tornado Warning | OUN | Kay, Noble | 35 min |
| May 12, 8:29 PM CDT | Severe Thunderstorm Warning | OUN | Kay | 22 min |
| May 12, 9:17 PM CDT | Severe Thunderstorm Warning | OUN | Kay, Noble | 43 min |
| May 12, 9:30 PM CDT | Special Weather Statement | OUN | Logan | 30 min |
| May 12, 9:48 PM CDT | Special Weather Statement | OUN | Logan | 42 min |
| May 12, 10:00 PM CDT | Severe Thunderstorm Warning | OUN | Noble | 15 min |
| May 12, 10:10 PM CDT | Special Weather Statement | OUN | Logan | 35 min |
| May 12, 10:15 PM CDT | Special Weather Statement | OUN | Logan | 30 min |
| May 12, 10:23 PM CDT | Severe Thunderstorm Warning | OUN | Kingfisher, Logan, Noble, Payne | 52 min |
| May 12, 10:26 PM CDT | Special Weather Statement | OUN | Blaine | 34 min |
| May 12, 11:03 PM CDT | Areal Flood Advisory | OUN | Logan, Payne | 3 hr |
| May 12, 11:07 PM CDT | Severe Thunderstorm Warning | OUN | Kingfisher, Logan, Payne | 38 min |
| May 12, 11:14 PM CDT | Special Weather Statement | OUN | Washita | 31 min |
| May 12, 11:16 PM CDT | Special Weather Statement | OUN | Payne | 29 min |
| May 12, 11:24 PM CDT | Special Weather Statement | OUN | Blaine | 36 min |
| May 12, 11:39 PM CDT | Severe Thunderstorm Warning | OUN | Blaine, Caddo, Canadian, Kingfisher, Logan, Oklahoma | 66 min |
| May 12, 11:41 PM CDT | Special Weather Statement | OUN | Kay | 49 min |
| May 12, 11:51 PM CDT | Special Weather Statement | OUN | Washita | 39 min |
| May 12, 11:57 PM CDT | Areal Flood Advisory | OUN | Kingfisher | 3 hr |
| May 13, 12:04 AM CDT | Special Weather Statement | OUN | Payne | 41 min |
| May 13, 12:08 AM CDT | Special Weather Statement | OUN | Blaine, Kingfisher | 52 min |
| May 13, 12:14 AM CDT | Flash Flood Warning | OUN | Kingfisher, Logan, Payne | 3 hr |
| May 13, 12:32 AM CDT | Special Weather Statement | OUN | Custer | 28 min |
| May 13, 12:35 AM CDT | Areal Flood Advisory | OUN | Lincoln, Logan, Payne | 3 hr |
| May 13, 12:44 AM CDT | Special Weather Statement | OUN | Canadian, Lincoln, Logan, Payne | 31 min |
| May 13, 12:56 AM CDT | Areal Flood Advisory | OUN | Blaine, Canadian | 3 hr |
| May 13, 12:57 AM CDT | Special Weather Statement | OUN | Custer | 33 min |
| May 13, 1:24 AM CDT | Special Weather Statement | OUN | Canadian, Lincoln, Logan, Oklahoma | 51 min |
| May 13, 1:36 AM CDT | Flash Flood Warning | OUN | Blaine, Canadian, Kingfisher | 3 hr |
| May 13, 2:23 AM CDT | Special Weather Statement | OUN | Grady | 37 min |
| May 13, 2:27 AM CDT | Special Weather Statement | OUN | Garvin | 33 min |
| May 13, 2:59 AM CDT | Special Weather Statement | OUN | McClain | 31 min |
| May 13, 3:10 AM CDT | Special Weather Statement | OUN | Garvin | 35 min |
| May 13, 3:44 AM CDT | Special Weather Statement | OUN | Pontotoc | 31 min |
| May 13, 2:00 PM CDT | Special Weather Statement | OUN | Stephens | 30 min |
| May 13, 2:29 PM CDT | Special Weather Statement | OUN | Grady | 46 min |
| May 13, 2:55 PM CDT | Severe Thunderstorm Warning | OUN | Caddo, Grady | 50 min |
| May 13, 3:19 PM CDT | Special Weather Statement | OUN | Cotton | 41 min |
| May 13, 3:33 PM CDT | Areal Flood Advisory | OUN | Grady | 117 min |
| May 13, 3:38 PM CDT | Severe Thunderstorm Warning | OUN | Canadian, Grady | 52 min |
| May 13, 4:16 PM CDT | Severe Thunderstorm Warning | OUN | Canadian, Oklahoma | 44 min |
| May 13, 4:43 PM CDT | Special Weather Statement | OUN | Cleveland | 32 min |
| May 13, 4:46 PM CDT | Special Weather Statement | OUN | Seminole | 29 min |
| May 13, 4:51 PM CDT | Severe Thunderstorm Warning | OUN | Canadian, Kingfisher, Logan, Oklahoma | 39 min |
| May 13, 5:02 PM CDT | Special Weather Statement | OUN | Lincoln | 28 min |
| May 13, 5:04 PM CDT | Special Weather Statement | OUN | Pontotoc | 26 min |
| May 13, 5:05 PM CDT | Severe Thunderstorm Warning | OUN | Cleveland, Oklahoma | 40 min |
| May 13, 5:21 PM CDT | Areal Flood Advisory | OUN | Logan, Oklahoma | 3 hr |
| May 13, 5:24 PM CDT | Severe Thunderstorm Warning | OUN | Logan, Oklahoma | 36 min |
| May 13, 5:28 PM CDT | Special Weather Statement | OUN | Pottawatomie | 32 min |
| May 13, 5:31 PM CDT | Special Weather Statement | OUN | Lincoln | 29 min |
| May 13, 6:05 PM CDT | Special Weather Statement | OUN | Lincoln, Logan | 55 min |
| May 13, 6:18 PM CDT | Special Weather Statement | OUN | Pottawatomie | 27 min |
| May 13, 6:35 PM CDT | Special Weather Statement | OUN | Payne | 25 min |
| May 13, 6:54 PM CDT | Severe Thunderstorm Warning | OUN | Payne | 51 min |
Nearby
Tornado Warnings in Oklahoma, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.